Alert archive / Kentucky / Flash Flood Warnings in 2001
Flash Flood Warning 3, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 4, 2001, 5:43 PM EDT for 6 counties in Kentucky. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 4, 2001, 5:43 PM EDT (21:43 UTC)
- Expired
- Jun 5, 2001, 12:00 PM EDT
- In force
- 18 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Knox County, KY, Laurel County, KY, McCreary County, KY, Pulaski County, KY, Wayne County, KY, Whitley County, KY
The radar
The Jackson,KY radar (KJKL), 117 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1202 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 042144
FFWJKL
KYC121-125-147-199-231-235-050400-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
543 PM EDT MON JUN 4 2001
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MCCREARY COUNTY
WAYNE COUNTY
KNOX COUNTY
WHITLEY COUNTY
PULASKI COUNTY
LAUREL COUNTY
* UNTIL 1200 PM EDT
* AT 523 PM EDT(423 PM CDT)...THE PUBLIC REPORTED VERY HEAVY RAIN
FROM SHOPVILLE TO 37 MILES WEST OF MONTICELLO...OR FROM 12 MILES
NORTHEAST OF SOMERSET TO 12 MILES NORTHEAST OF TOMPKINSVILLE...
MOVING EAST AT 20 MPH.
THE CURRENT WAVE OF THUNDERSTORMS ARE MOVING INTO AN AREA THAT
RECEIVED VERY HEAVY RAINFALL THIS MORNING. THIS AREA ALSO HAS BEEN
THE TARGET ZONE FOR HEAVY RAIN FOR THE PAST SEVERAL DAYS AND THE
GROUND IS ALREADY SATURATED. THE CURRENT STORMS HAVE PRODUCED
TORRENTIAL RAINFALL RATES OF ONE TO TWO INCHES PER HOUR.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. THE HEAVY RAINS COULD
ALSO TRIGGER ROCK AND MUDSLIDES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
TO REPORT SEVERE WEATHER OF DAMAGING WINDS...HAIL OF ANY SIZE...OR
WATER OUT OF STREAM BANKS OR RUNNING ACROSS ROADS HAVE THE NEAREST
LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN JACKSON KY.
LAT...LON 3733 8483 3662 8517 3661 8400 3694 8356
3721 8406
$$
DUSTYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 1:35 PM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jun 4, 1:35 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 135 PM EDT MON JUN 4 2001 WET FORECAST TO CONTINUE THROUGH MIDWEEK OR SO. FCST PROBLEMS INCLUDE POPS/PCPN TIMING/HEAVY RAIN POTENTIAL. MCS ACTIVITY FROM THIS MORNING HAS MOVED OFF FAIRLY QUICKLY. THE MCS PROMPTED THE ISSUANCE OF 1 SVR TSRA WARNING/AN FFA AND AN URBAN AND SMALL STREAM FLOOD ADVISORY. MINOR FLOODING WAS REPORTED THIS MORNING ACROSS OUR SOUTHERN ZONES. FFG VALUES REMAIN FAIRLY LOW...IN SOME CASES LESS THAN 1 INCH/HR AND ONLY AROUND 1.5 INCHES IN 3 HRS. SFC CHART SHOWING THE WARM FRONT STILL POISED TO OUR SOUTH BUT EASING NORTHWARD. BNDRY HAS BECOME FAIRLY WAVY. MODELS PUSH THE FRONT SLOWLY NORTH THEN STALL IT OUT SOMEWHAT. 8H CHART SHOWING THAT IT IS VERY-VERY MOIST (AND UNSTABLE) WITH THE 8H FRONT ALMOST ON TOP OF US. SAT PICS SHOWING A LARGE OUTFLOW BNDRY MOVING SOUTHEAST FROM MCS ACTIVITY OVER MO/IL. SPC KEEPS MOST OF THE CWA IN A SLIGHT RISK...WHICH SEEMS REASONABLE CONSIDERING THE VERY MOIST AND UNSTABLE AIRMASS WE ARE IN. EXPECT TSRA TO REDEVELOP AND/OR MOVE INTO THE AREA THIS AFTERNOON/EVENING. NOTED FAIRLY LARGE AREA OF 84/72 TEMP/DWPT OVER SOUTH CENTRAL KY AND CNTRL/W TN AND 59/58 AT CVG. SOMEBODY IS GOING TO PAY THE PIPER SOMEWHERE. MCS DEVELOPMENT IS EXPECTED THIS EVENING BUT NOT CONFIDENT ON EXACTLY WHERE..CNTRL KY IS A FIRST GUESS THOUGH. HEAVY RAINS AGAIN POSSIBLE WITH ABUNDANT RH/PWS. WILL PROBABLY HOLD OFF ON FFA FOR RIGHT NOW BUT THIS WILL HAVE TO BE MONITORED VERY CLOSELY. COULD ISSUE ONE JUST FOR THE SOUTHERN COUNTIES. WILL HAVE TO MAKE LAST MINUTE DECISION DEPENDING ON LATEST TRENDS. NGM MOS IS OFF ON A DRY TANGENT (20% POPS) AND IM GOING TO HAVE TO DEVIATE QUITE A BIT TONIGHT. WILL GO WITH LIKELY AT LEAST. MAV POPS A LITTLE BETTER LOOKING. ETA/MESO-ETA MODELS AT LEAST HINT AT MCS DEVELOPMENT THIS EVENING OVER CNTRL KY THEN THEY MOVE IT EAST ACROSS THE CWA AND WEAKEN IT DURING THE OVERNIGHT. NGM DOESNT SEEM TO HAVE MUCH OF A CLUE ABOUT THIS ACTIVITY. WITH SFC BNDRY'S IN THE AREA LINGERING IN THE VICINITY...NUMEROUS VORT MAXES/DIURNAL TRENDS/PLENTY OF RH AND INSTABILITY/MCS ACTIVITY AND OUTFLOW BNDRYS ALL TO REMAIN IN THE CARDS FOR THE NEXT FEW DAYS. THEREFORE LOOKS LIKE WE WILL GO ON LIKE A BROKEN RECORD FOR THE NEXT FEW DAYS WITH LIKELY POPS OR SO..FOR TUE-WED AND WED NIGHT. EXTENDED...SOMEWHAT ZONAL FLOW TO BECOME MORE AMPLIFIED AGAIN TOWARD THE END OF THE PERIOD AS A RIDGE BUILDS OVER THE CENTRAL ROCKIES. MODELS IN OVERALL DECENT AGREEMENT. WILL KEEP A CHANCE FOR SHRA/TSRA GOING ON THU AS FRONT MOVES THROUGH. PC AND A LITTLE COOLER FRIDAY AS HIGH PRESSURE BUILDS IN. PLAN ON GOING WITH PC SKIES SAT-MON WITH LOWS 50 TO 55 AND HIGHS MID-UPR 70S. CHC SHRAS ON MONDAY WITH ANOTHER FROPA BUT NOT CONFIDENT ENUFF ON TIMING OF THINGS A WEEK OUT SO PLAN ON HOLDING OFF MENTIONING FOR NOW. NGM/MAV MOS TEMPS CLOSE AND LOOK REASONABLE. PREFER SLIGHTLY MORE AGGRESSIVE MAV POPS THROUGHOUT. WORK ZONES (SDFOZFJKL) OUT BEFORE TOO LONG DEPENDING ON HOW LONG IT TAKES ME TO GET THRU THE IFPS MAZE. .JKL...FLASH FLOOD WATCH UNTIL 4 PM ED\T FOR ALL OF EASTERN KENTUCKY. HALL
In the hours before
Local storm report, Jun 4, 5:17 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
517 PM EDT MON JUN 4 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM BRINDLE RIDGE KY .75 INCH HAIL
06/04/01 ROCKCASTLE REPORTED BY LAW
ENFORCEMENT.
0502 PM 10 N SOMERSET KY WIND DAMAGE
06/04/01 PULASKI O TREES DOWN. REPORTED BY
LAW ENFORCEMENT.Local storm report, Jun 4, 5:38 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
538 PM EDT MON JUN 4 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0527 PM SOMERSET KY .75 INCH HAIL
06/04/01 PULASKI REPORTED BY LAW
ENFORCEMENT.
0525 PM SOMERSET KY 60 MPH TSTM WIND GUST
06/04/01 PULASKI REPORTED BY LAW
ENFORCEMENT.The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:03 AM EDT | Severe Thunderstorm Warning | JKL | Jackson | 42 min |
| Jun 4, 4:48 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 27 min |
| Jun 4, 5:14 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 31 min |
| Jun 4, 5:18 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 27 min |
| Jun 4, 5:24 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox | 36 min |
| Jun 4, 5:32 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Leslie, Perry | 28 min |
| Jun 4, 5:32 PM EDT | Severe Thunderstorm Warning | JKL | Owsley | 28 min |
| Jun 4, 5:40 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 35 min |
| Jun 4, 5:43 PM EDT | Flash Flood Warning | JKL | Knox, Laurel, McCreary, Pulaski, Wayne, Whitley | 6 hr |
| Jun 4, 5:56 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 49 min |
Nearby
Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.